Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Columbia, SC

May 25, 2014Edgefield County, McCormick County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2014, 6:45 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2014, 6:45 PM EDT (22:45 UTC)
Expired
May 25, 2014, 7:45 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:00 PM EDTTSTM WND DMG5 Wnw Saluda, SCTREES IN ROADWAY ON HWY 178
May 25, 7:12 PM EDTHAIL 112 Nnw Edgefield, SCQUARTER SIZE HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS52 KCAE 252245
SVRCAE
SCC037-065-081-252345-
/O.NEW.KCAE.SV.W.0029.140525T2245Z-140525T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 PM EDT

* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES WEST OF SALUDA TO 12
  MILES WEST OF SALUDA...OR ALONG A LINE EXTENDING FROM GREENWOOD TO
  14 MILES SOUTHEAST OF GREENWOOD...AND MOVING SOUTH AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SALUDA...JOHNSTON AND
  EDGEFIELD

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3402 8224 3399 8222 3398 8219 3399 8215
      3399 8205 3396 8204 3396 8202 3413 8188
      3414 8183 3393 8156 3371 8185 3376 8221
      3401 8226
TIME...MOT...LOC 2245Z 343DEG 12KT 3410 8212 3405 8196

$$
1 follow-up statement
540 
WWUS52 KCAE 252334
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT SUN MAY 25 2014

SCC065-252341-
/O.CAN.KCAE.SV.W.0029.000000T0000Z-140525T2345Z/
MCCORMICK SC-
734 PM EDT SUN MAY 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR MCCORMICK COUNTY IS
CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3380 8214 3381 8213 3393 8200 3392 8181
      3387 8166 3371 8185 3378 8216 3379 8216
TIME...MOT...LOC 2331Z 343DEG 12KT 3395 8207 3390 8191

$$

SCC037-081-252345-
/O.CON.KCAE.SV.W.0029.000000T0000Z-140525T2345Z/
EDGEFIELD SC-SALUDA SC-
734 PM EDT SUN MAY 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SALUDA AND EDGEFIELD COUNTIES...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
EDGEFIELD TO 8 MILES NORTHWEST OF JOHNSTON...OR ALONG A LINE
EXTENDING FROM 16 MILES SOUTH OF GREENWOOD TO 21 MILES WEST OF
BATESBURG...MOVING SOUTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARD
AND TRENTON

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3380 8214 3381 8213 3393 8200 3392 8181
      3387 8166 3371 8185 3378 8216 3379 8216
TIME...MOT...LOC 2331Z 343DEG 12KT 3395 8207 3390 8191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:50 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 25, 2:50 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SUN MAY 25 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CIRCULATE A MOIST
SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH TUESDAY. A COLD
FRONT WILL MOVE SOUTHWARD AND INTO THE AREA WEDNESDAY OR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON CONVECTION BEGINNING TO INITIATE ALONG THE STALLED
FRONTAL BOUNDARY ACROSS THE CSRA WHERE BETTER MOISTURE RESIDES AND
IS COINCIDENT WITH THE BEST INSTABILITIES. LIFTED INDEX VALUES IN
THIS AREA ARE AROUND -6C WITH SOME WEAK CONVERGENCE ALONG THE
SURFACE BOUNDARY AS WELL AS HAVING THE 850MB CONVERGENCE ZONE
NEARBY. HAVE HIGHEST POPS IN THIS AREA THROUGH THIS EVENING THEN
GRADUALLY LOWERING POPS OVERNIGHT BUT HOLDING ON TO SLIGHT CHANCE
THROUGH DAWN. OTHER CONVECTION THAT IS EXPECTED TO DEVELOP
UPSTREAM ON THE HIGHER TERRAIN SHOULD DRIFT SOUTHEASTWARD IN THE
NORTHWESTERLY FLOW INTO THIS EVENING. ISOLATED SEVERE CONVECTION
POSSIBLE WITH ONE WARNING ALREADY ISSUED ON A STORM THAT DEVELOPED
RAPIDLY.

LINGERING CONVECTION SHOULD DIMINISH AFTER MIDNIGHT WITH LOTS OF
DEBRIS CLOUDS AND CONTINUED HIGH LEVEL MOISTURE WITH CIRRUS CLOUDS
MOVING THROUGH THE NORTHWESTERLY FLOW WILL HELP KEEP TEMPERATURES
A BIT WARMER TONIGHT. LOWS EXPECTED IN THE MID 60S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION WITH SOUTHERLY
FLOW CONTINUING TO PUMP MOISTURE INTO THE FORECAST AREA. A WEAK
SURFACE BOUNDARY WILL ALSO REMAIN ACROSS THE REGION AND ACT AS A
FOCUSING MECHANISM. MODELS SOUNDINGS INDICATE PWAT VALUES RISING
THROUGH THE PERIOD REACHING 1.9 INCHES BY TUESDAY AFTERNOON.
INSTABILITY VALUES ARE ALSO INCREASING WITH MODERATE FOR MONDAY
AND STRONG FOR TUESDAY. AS SUCH HAVE INCREASED POPS THROUGH THE
SHORT TERM WITH HIGH CHANCE EACH AFTERNOON AND EVENING. WITH THE
INSTABILITY AND MOISTURE CONCERNS HAVE KEPT SLIGHT CHANCE TO
CHANCE POPS EACH NIGHT AS WELL. TEMPERATURES THROUGH THE SHORT
TERM WILL BE IN THE MIDDLE TO UPPER 80S FOR DAYTIME HIGHS WITH
OVERNIGHT LOWS IN THE MIDDLE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH AN ACTIVE
PATTERN REMAINING OVER THE SOUTHEASTERN US THROUGH THE PERIOD. UPPER
LEVEL PATTERN INDICATES AN UPPER TROUGH OVER THE  MS VALLEY ON
WEDNESDAY BECOMING CUT OFF OVER THE LOWER MS VALLEY WEDNESDAY NIGHT
WITH A WEAK FRONTAL BOUNDARY PUSHING INTO THE FORECAST AREA THEN
STALLING. THIS WILL KEEP PWAT VALUES BETWEEN 1.5 AND 1.9 INCHES
THROUGH THE LONG TERM MOISTURE AND WITH THE FRONTAL BOUNDARY STALLED
ACROSS THE REGION KEEP CHANCES OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY. TEMPERATURES
THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS GENERALLY EXPECTED THROUGH THE 24 HOUR TAF FORECAST
PERIOD OUTSIDE OF THUNDERSTORMS.

STALLED FRONTAL BOUNDARY HAS PROVIDED A FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON IN THE AGS/DNL AREA AND THOSE TERMINALS
COULD EXPERIENCE IFR VSBYS WITHIN THUNDERSTORMS. HAVE INCLUDED
VCSH WITH A TEMPO GROUP FOR STORMS THROUGH 22Z. CHANCES OF STORMS
POSSIBLE AT CAE/CUB/OGB BUT LOWER CONFIDENCE AND THEREFORE LEFT
OUT OF THE FORECAST AT THIS TIME AND WILL AMEND ACCORDINGLY. SOUTH
TO SOUTHEASTERLY FLOW THROUGH THIS EVENING BECOMING LIGHT AND
VARIABLE LATE. EXPECT PLENTY OF CIRRUS AND DEBRIS CLOUDS OVERNIGHT
WHICH WILL IMPACT RADIATIONAL COOLING AND FOG POTENTIAL. WHILE MVFR
FOG IS POSSIBLE AT AGS/OGB CONFIDENCE IS LOW BECAUSE OF THE
EXTENSIVE CLOUD COVER EXPECTED AND WILL LEAVE OUT OF THE FORECAST
AND LET LATER SHIFTS EVALUATE. WINDS PICK UP AFTER 15Z MONDAY FROM
THE SOUTH AROUND 5 TO 7 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 25, 6:47 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EDT SUN MAY 25 2014

SCZ015-016-020>022-027>029-031-036>038-041-261100-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025-026-030-035-261100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
647 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, May 25, 4:36 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             NEW ELLENTON            33.42N 81.69W
05/25/2014  E1.25 INCH       AIKEN              SC   PUBLIC

            SOCIAL MEDIA REPORT OF HALF DOLLAR SIZE HAIL
            IN NEW ELLENTON

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 4:47 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     7 ENE WAYNESBORO        33.15N 81.91W
05/25/2014                   BURKE              GA   LAW ENFORCEMENT

            BURKE COUNTY DISPATCH REPORTED POWERLINES
            DOWN ALONG HWY 80 NORTHEAST OF WAYNESBORO.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 5:18 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     7 ESE JACKSON           33.29N 81.67W
05/25/2014  M52 MPH          AIKEN              SC   PUBLIC

            SAVANNAH RIVER SITE TOWER MEASURED A 52 MPH
            WIND GUST (TOWER HEIGHT 200 FT)

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 5:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             SARDIS                  32.98N 81.76W
05/25/2014  E1.00 INCH       BURKE              GA   LAW ENFORCEMENT

            SARDIS POLICE DEPARTMENT REPORTED QUARTER
            SIZE HAIL.

&&

WRS
Local storm report, May 25, 5:31 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             8 ENE WAYNESBORO        33.14N 81.88W
05/25/2014  E1.00 INCH       BURKE              GA   PUBLIC

            MINI MART IN BURKE COUNTY REPORTED UP TO
            QUARTER SIZE HAIL.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, May 25, 5:33 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT SUN MAY 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     13 W SNELLING           33.25N 81.68W
05/25/2014  M57 MPH          BARNWELL           SC   PUBLIC

            SAVANNAH RIVER SITE TOWER MEASURED A 57 MPH
            WIND GUST (TOWER HEIGHT 200 FT)

&&

NWS COLUMBIA SC
IRIS SYSTEM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:21 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick54 min
May 25, 2:58 PM EDTSpecial Weather StatementCAEBarnwell47 min
May 25, 3:00 PM EDTSevere Thunderstorm WarningCAEAiken45 min
May 25, 3:51 PM EDTSevere Thunderstorm WarningCAEAiken39 min
May 25, 4:07 PM EDTSpecial Weather StatementCAEBarnwell23 min
May 25, 4:12 PM EDTSevere Thunderstorm WarningCAEBarnwell33 min
May 25, 7:34 PM EDTSpecial Weather StatementCAENewberry56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.